Utah, 2015

Flash Flood in Utah, August 30 to 31, 2015

August 30 to 31, 2015 · NWS GJT · 1 event in 1 county or zone

Heavy rainfall in a catch basin north of Arches National Park on the afternoon of August 30th resulted in a flash flood which reached a section of Arches National Park later that evening. The flash flooding persisted through midday on August 31st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy rainfall in a catch basin north of Arches National Park on the afternoon of August 30th resulted in a flash flood which reached a section of Arches National Park later that evening. The flash flooding persisted through midday on August 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 30, 4:51 PM MST, 4 hours 9 minutes earlier.

Area forecast discussion, Aug 30, 4:51 PM MST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
551 PM MDT SUN AUG 30 2015

.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)
ISSUED AT 321 PM MDT SUN AUG 30 2015

THE STORM ENVIRONMENT TRANSITIONS QUICKLY FROM DRY TO WET
THUNDERSTORMS THIS EVENING. DEEP MOISTURE WAS BEING PULLED INTO
SE UTAH THIS AFTERNOON. THE NAM SHOWS PRECIP WATER VALUES OF 1.3
INCHES THERE SPREADING QUICKLY INTO NE UT-NW CO THIS EVENING. THIS
EVENING WILL LIKELY HAVE THE MOST THUNDERSTORM AND SHOWER
COVERAGE. STORM MOTION WILL BE TO THE NE AT 20-25 MPH FOR SOME
POTENTIAL OF LOCALLY STRONG WIND GUSTS. SOME FORCING (DIV Q
CONVERGENCE) SEEN ACROSS NE UT THIS AFTERNOON AND ACROSS NW
COLORADO LATE TONIGHT FOR SOME THUNDERSTORMS CONTINUING THERE
THROUGH THE NIGHT. CLOUDS AND CONVECTIVE WINDS WILL KEEP
TEMPERATURES MILD OVERNIGHT.

THE DISTURBANCE THAT PASSED THROUGH LAST NIGHT SHOULD BE
NORTHEAST OF THE AREA MONDAY MORNING...BUT THE OLD FRONTAL
BOUNDARY/BAROCLINIC ZONE BETWEEN HIGH PRESSURE TO OUR SE AND LOW
PRESSURE OVER THE NWRN U.S. WILL REMAIN OVER THE AREA. A FEW MINOR
IMPULSES AND JET SPEED MAXIMA...AS WELL AS A BIT OF VERTICAL
SPEED SHEAR...WILL HELP PRODUCE ISOLD TO SCATTERED AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS MONDAY THROUGH MONDAY NIGHT.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 321 PM MDT SUN AUG 30 2015

MIDRANGE MODELS SHOW THAT OLD BOUNDARY STRETCHING SW TO NE ACROSS
THE AREA THROUGH WED AS AVAILABLE MOISTURE GRADUALLY DECREASES.
THURSDAY THROUGH SUNDAY THE FORECAST AREA BECOMES MORE UNDER THE
INFLUENCE OF THE TROUGH STRENGTHENING OVER THE NWRN U.S. AND
MOVING EAST THROUGH THE NORTHERN ROCKIES. A STRONG JET WILL CUT
THROUGH NW UT AND WESTERN WY...WHILE THE GRADIENT INCREASES ACROSS
THE NWRN PORTION OF THE FORECAST AREA. EXPECT SW WINDS TO INCREASE
OVER NW CO AND NE UT FRI AND SAT. SW AND CENTRAL CO AND SE UT WILL
SEE AN UPTICK OF SHOWERS AND THUNDERSTORMS AS MORE MOISTURE IS
DRAWN NORTH. A TROPICAL STORM FROM THE EASTERN PACIFIC MAY ADD
SOME MOISTURE INTO THE SW FLOW OVER THE AREA BEGINNING FRIDAY
NIGHT.

 &&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 321 PM MDT SUN AUG 30 2015

THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING AND SLOWLY
DECREASE OVERNIGHT. THERE IS A GOOD CHANCE THAT SOME STORMS WILL
MOVE OVER AIRPORTS ACROSS THE REGION BRINGING OUTFLOW WINDS TO 35
MPH OR MORE ALONG WITH A BRIEF LOWERING OF CIGS. KASE...KEGE...
KRIL...KTEX AND KMTJ HAVE A GOOD CHANCE FOR CIGS LOWER THAN ILS
BREAKPOINTS FOR SHORT PERIODS THROUGH 06Z. SCATTERED SHOWERS AND
EMBEDDED THUNDERSTORMS WILL LINGER OVER THE REGION OVERNIGHT.
SLIGHTLY LESS THUNDERSTORMS DEVELOPMENT IS EXPECTED MONDAY
AFTERNOON.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 546 PM MDT SUN AUG 30 2015

WIDESPREAD SHOWERS AND THUNDERSTORMS HAVE FIRED THIS EVENING
ACROSS THE ENTIRE CWA. MAIN CONCERN FROM THESE STORMS ARE GUSTY
WINDS OF 30 TO 40 MPH THOUGH SMALL HAIL IS ALSO POSSIBLE ALONG
WITH BRIEF HEAVY RAIN. MOST CIGS REMAIN ABOVE ILS BREAKPOINTS
THOUGH THE MTN TAF SITES MAY SEE CIGS DROP BELOW THEM. CONVECTION
WILL CONTINUE THROUGH 03Z BEFORE STARTING TO DIE DOWN. SHOWERS AND
STORMS WILL BECOME ISOLATED AFTER THAT WITH CHANCES REMAINING FOR
SHOWERS AND MAY AN ODD RUMBLE OF THUNDER. INCLUDED TEMPO GROUPS
FOR TSRA FOR THE NEXT 3 TO 4 HOURS FOR MOST TAF SITES. MORE
SHOWERS AND STORMS ON TAP FOR TOMORROW BECOMING MORE WIDESPREAD
BETWEEN 17 TO 18Z.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

SHORT TERM...JOE/CC
LONG TERM...CC
AVIATION...TGR
Hazardous weather outlook, Aug 30, 3:59 AM MST, 17 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
459 AM MDT SUN AUG 30 2015

COZ001>014-017>023-UTZ022>025-027>029-311100-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
459 AM MDT SUN AUG 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A SURGE OF MONSOON MOISTURE WILL BRING SCATTERED TO NUMEROUS
SHOWERS THUNDERSTORMS TO THE REGION THIS AFTERNOON AND EVENING.
THIS ACTIVITY WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN...
SMALL HAIL AND WIND GUSTS FROM 35 TO 40 MPH INITIALLY. LOCALIZED
FLASH FLOODING MAY OCCUR WITH STRONGER STORM CELLS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE FAIRLY
WIDESPREAD AND STRONG IN INTENSITY...MAINLY IN THE AFTERNOON AND
EVENING WITH THE SOUTHERN MOUNTAINS FAVORED.

TUESDAY THROUGH THURSDAY...EXPECT ISOLATED AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS EACH DAY THROUGH THE MIDDLE OF THE
COMING WEEK...MAINLY OVER HIGHER TERRAIN.

FRIDAY AND SATURDAY...A SLOW INCREASE IN MOISTURE BEGINS AT THE
END OF THE WEEK WHICH WILL RESULT IN INCREASED THUNDERSTORM
COVERAGE OVER THE SOUTHERN AND CENTRAL MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NL

In the hours before

Special weather statement, Aug 30, 4:30 PM MST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
530 PM MDT SUN AUG 30 2015

COZ003-006-017-020-UTZ025-027>029-310015-
ROAN AND TAVAPUTS PLATEAUS CO-PARADOX VALLEY/LITTLE DOLORES RIVER CO-
UNCOMPAHGRE PLATEAU/DALLAS DIVIDE CO-GRAND VALLEY CO-
TAVAPUTS PLATEAU UT-LA SAL AND ABAJO MOUNTAINS UT-
CANYONLANDS/NATURAL BRIDGES UT-ARCHES/GRAND FLAT UT-
530 PM MDT SUN AUG 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MESA...SOUTHEASTERN
UINTAH AND GRAND COUNTIES UNTIL 615 PM MDT...

AT 527 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG LINE OF
THUNDERSTORMS JUST NORTH OF CANYONLANDS NATIONAL PARK UP TO THE
BOOKCLIFFS NORTH OF INTERSTATE 70.  THIS LINE IS MOVING TO THE
NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM ALONG
WITH FREQUENT LIGHTNING.  BRIEF HEAVY RAIN WILL CAUSE SOME PONDING
ALONG INTERSTATE 70.

LOCATIONS IMPACTED INCLUDE...
MOAB...CASTLE VALLEY...CISCO...ARCHES NATIONAL PARK AND DEAD HORSE
POINT STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3922 11008 3923 11005 3926 11006 3927 11008
      3930 11005 3933 11006 3935 11002 3942 11001
      3946 11002 3963 10905 3880 10877 3838 10987
      3895 11003 3895 11001 3896 11000 3898 11003
      3919 11009
TIME...MOT...LOC 2327Z 238DEG 31KT 3896 10959

TGR
Special weather statement, Aug 30, 5:15 PM MST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
615 PM MDT SUN AUG 30 2015

COZ017-020-UTZ027>029-310045-
PARADOX VALLEY/LITTLE DOLORES RIVER CO-
UNCOMPAHGRE PLATEAU/DALLAS DIVIDE CO-LA SAL AND ABAJO MOUNTAINS UT-
CANYONLANDS/NATURAL BRIDGES UT-ARCHES/GRAND FLAT UT-
615 PM MDT SUN AUG 30 2015

...SPECIAL WEATHER STATEMENT...

AT 614 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF THUNDERSTORMS
22 MILES EAST OF CASTLE VALLEY...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.  HEAVY
RAIN IS ALSO EXPECTED WITH THE PASSAGE OF THESE STORMS ALONG WITH
FREQUENT LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
CASTLE VALLEY...SPANISH VALLEY AND GATEWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3842 10932 3855 10947 3901 10879 3873 10857
TIME...MOT...LOC 0014Z 234DEG 24KT 3873 10900

TGR
Special weather statement, Aug 30, 5:56 PM MST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
656 PM MDT SUN AUG 30 2015

COZ001-003-006-007-009-017-020-UTZ025-027-028-310130-
ROAN AND TAVAPUTS PLATEAUS CO-LOWER YAMPA RIVER BASIN CO-
GRAND AND BATTLEMENT MESAS CO-PARADOX VALLEY/LITTLE DOLORES RIVER CO-
UNCOMPAHGRE PLATEAU/DALLAS DIVIDE CO-GRAND VALLEY CO-
DEBEQUE TO SILT CORRIDOR CO-TAVAPUTS PLATEAU UT-
LA SAL AND ABAJO MOUNTAINS UT-ARCHES/GRAND FLAT UT-
656 PM MDT SUN AUG 30 2015

...SPECIAL WEATHER STATEMENT...

AT 654 PM MDT...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG SHOWERS
AND THUNDERSTORMS JUST SOUTHWEST OF GRAND JUNCTION BACK THROUGH
GLADE PARK INTO CASTLE VALLEY UTAH...MOVING NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM ALONG
WITH HEAVY RAIN AND FREQUENT LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
GRAND JUNCTION...CASTLE VALLEY...FRUITA...PALISADE...WHITEWATER...
REDLANDS...CAMEO...GATEWAY...CLIFTON...LOMA...MACK...GLADE PARK...
ORCHARD MESA AND FRUITVALE.

LAT...LON 3846 10924 3858 10938 3873 10938 3952 10911
      3963 10877 3926 10839 3904 10818
TIME...MOT...LOC 0054Z 232DEG 14KT 3899 10857

TGR
Local storm report, Aug 30, 6:30 PM MST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
730 PM MDT SUN AUG 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             1 SSW LOMA              39.19N 108.83W
08/30/2015  E0.75 INCH       MESA               CO   DEPT OF HIGHWAYS

            VERY HEAVY RAIN WITH HAIL AND STRONG NON-DAMAGING WINDS
            AND FREQUENT CLOUD TO GROUND LIGHTNING.

&&

EVENT NUMBER GJT1500975

DC
Special weather statement, Aug 30, 6:35 PM MST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
735 PM MDT SUN AUG 30 2015

COZ003-006-007-310200-
ROAN AND TAVAPUTS PLATEAUS CO-GRAND VALLEY CO-
DEBEQUE TO SILT CORRIDOR CO-
735 PM MDT SUN AUG 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MESA AND
SOUTHWESTERN GARFIELD COUNTIES UNTIL 800 PM MDT...

AT 733 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS 8
MILES NORTHEAST OF FRUITA...OR 13 MILES NORTHWEST OF GRAND
JUNCTION...MOVING NORTHEAST AT 20 MPH.

SPOTTERS HAVE REPORTED DIME SIZE HAIL...WINDS IN EXCESS OF 30
MPH...FREQUENT LIGHTNING AND TORRENTIAL RAINFALL WITH THE PASSAGE OF
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FRUITA...LOMA...AND MACK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3908 10865 3925 10895 3953 10883 3967 10856
      3931 10824
TIME...MOT...LOC 0133Z 236DEG 24KT 3926 10866

TGR
Local storm report, Aug 30, 6:45 PM MST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
745 PM MDT SUN AUG 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HEAVY RAIN       4 NE FRUITA             39.20N 108.67W
08/30/2015  M0.50 INCH       MESA               CO   PUBLIC

            FROM THUNDERSTORM THAT PASSED OVERHEAD.

&&

EVENT NUMBER GJT1500976

RENWICK

The radar

The Grand Junction radar (KGJX), 119 km away, was scanning. The volume nearest the first event began at 03:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Grand

When
August 30, 9:00 PM MST to August 31, 3:00 PM MST
Where
Grand County, 9.43 mi NW of Castle Valley to 9.09 mi W of Castle Valley
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.773, -109.534

Heavy rainfall in a catch basin north of Arches National Park on the afternoon of August 30th resulted in a flash flood which reached a section of Arches National Park later that evening and trapped many campers in the Delicate Arch Road area. Flash flood waters were still flowing 3.5 feet deep and 50 feet wide as of noon the next day, August 31st and persisted through much of the afternoon.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2015Every state in 2015This day in weather historyWarnings in Utah, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593767.